Montana, 2013

Blizzard and Heavy Snow in Montana, January 9 to 11, 2013

January 9 to 11, 2013 · NWS TFX · 28 events in 19 counties and zones

A low pressure system moving through the region brought heavy snow to the majority of Central Montana, starting in Northwest Montana and spreading south and east over time.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system moving through the region brought heavy snow to the majority of Central Montana, starting in Northwest Montana and spreading south and east over time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 9, 4:40 AM MST, 50 minutes earlier.

Area forecast discussion, Jan 9, 4:40 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 AM MST Wed Jan 9 2013

UPDATED AVIATION DISCUSSION

.DISCUSSION...
Today through Friday...One more day of a nice January
thaw...before things turn much more winter like for several days
to come. Strong winds have developed over the Rocky Mountain front
and in the Norris Hill area this morning. These stronger winds
should spread out into Central and North Central MT during the
morning hours...so the high wind warning will remain out. The
strongest winds should occur during the morning hours...with winds
gradually diminishing towards the evening hours. Periods of light
snow continue over the Rocky Mountain Front as well. This light
snow should continue into the overnight hours...so the advisory
has been extended through tonight above 5000 feet for the Rocky
Mountain Front. Warm air is pushing northward because of the
strong southerly winds. There is the potential for near record
highs today in portions of Blaine and Fergus counties...with mild
temperatures expected elsewhere.

For tonight through Friday...a rather strong winter storm is
expected to affect the region. The latest 0z model runs prog this
storm to be a bit stronger then previous model runs. Snowfall
accumulations over Southwest and Central Montana area now in the 5
to 10 inch range at lower elevations with 10 to 20 inches in the
mountains. Up along the hi-line a general 3 to 6 inch snowfall is
now possible. The bulk of the snowfall is expected to fall
Thursday and Thursday evening...with light snow continuing into
Friday. Thus a winter storm watch has been issued for areas south
of a line from Great Falls to Lewistown. The main cold front will
start to move southward through the region after midnight tonight
and should move through the Great Falls area by 6 am or so on
Thursday morning. The front should have moved through much of
Southwest Montana by late Thursday morning. Temperatures will fall
steadily throughout the day Thursday once the cold front moves
through. There is still the potential for a light rain shower
ahead of the front and with the potential for a flash freeze in
many areas on Thursday as the colder air moves into the region and
the wet pavement begins to freeze over. Temperatures will be much
colder on Friday...with afternoon highs mostly in the single
digits in many areas. The snow will slowly begin to taper off
during the afternoon hours on Friday. Brusda

Friday night through Wednesday...Expect north to northwest flow
aloft. There will be a few embedded weather disturbances in this
flow. Confidence in the details of the disturbances and their
associated moisture is low to moderate based on inconsistency of
the various models. At this time it appears the best threats for
precipitation during the period will be Sunday into Sunday night and
again Monday night through Tuesday night but that could very well
change in the future. Although models do not indicate very good
consistency with precipitation details they are on the same page in
forecasting a gradual moderating trend this weekend through
Wednesday. Blank

&&

.AVIATION...
Updated 1140Z.
Expect VFR conditions at the taf sites through this evening.
Mountains of the Rocky Mountain Front will be obscured in snow and
expect wind gusts of 50 to 60 kts for the Rocky Mountain Front into
this afternoon. Gusty southwest winds along the east slopes of the
Rocky Mountains will spread to north central Montana this morning.
For this evening a Pacific cold front will spread east and result in
winds over the plains turning more to the west but the winds will
also diminish. The weather will take a turn for the worse after
midnight as a Canadian cold front moves south and interacts with
Pacific moisture in a southwest flow. Feel fairly confident with the
timing of the front and conditions deteriorating to MVFR/IFR over
most of the forecast area. Models differ slightly on how fast the
moisture moves east and in particular at KLWT conditions could range
from VFR to IFR at 12z. With this forecast have opted to keep
conditions VFR there but again be aware they could be lower. Of
course with the deteriorating conditions expect mountain and pass
obscurement. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  24  25   3 /  10  90  90  90
CTB  51  17  18  -1 /  10  80  90  90
HLN  44  24  25   2 /  20  90  90  90
BZN  46  30  31   4 /  10  70  90  90
WEY  29  26  27   3 /  20  50  90  90
DLN  42  29  30   5 /  20  90  90  90
HVR  48  25  26   3 /  10  60  90  90
LWT  48  27  28   3 /   0  60  90  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 5 PM MST this afternoon Broadwater...
Cascade...Central and Southern Lewis and Clark...Chouteau...
Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...
Judith Basin...Liberty...Meagher...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

WINTER STORM WATCH from late tonight through Friday evening
Beaverhead...Broadwater...Cascade...Central and Southern Lewis
and Clark...Gallatin...Jefferson...Madison...Meagher.

WINTER STORM WATCH from late tonight through Friday evening
Fergus...Judith Basin.

WINTER WEATHER ADVISORY until 5 AM MST Thursday FOR ELEVATIONS
ABOVE 5000 FEET FOR Northern Rocky Mountain Front...Southern
Rocky Mountain Front.

HIGH WIND WARNING until 5 PM MST this afternoon For Route 287
over Norris Hill in Madison County.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jan 9, 4:30 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 AM MST WED JAN 9 2013

MTZ008>015-044>055-101200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
430 AM MST WED JAN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS HIGH WIND AND WINTER WEATHER HIGHLIGHTS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS HIGH WIND AND WINTER WEATHER HIGHLIGHTS ARE IN EFFECT.

A SIGNIFICANT WINTER STORM IS EXPECTED TO AFFECT MUCH OF CENTRAL
AND SOUTHWEST MONTANA THURSDAY THROUGH FRIDAY. SNOW ACCUMULATIONS
OF 5 TO 10 INCHES ARE POSSIBLE AT LOWER ELEVATIONS...WITH 10 TO
20 INCHES POSSIBLE IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HIGH WINDS...SNOWFALL ACCUMULATIONS...OR
REDUCED VISIBILITIES WOULD GREATLY BE APPRECIATED.

In the hours before

Local storm report, Jan 9, 2:18 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 AM MST WED JAN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST HEART BUTTE             48.29N 112.84W
01/09/2013  M70 MPH          PONDERA            MT   MESONET

            70 MPH WIND GUST AT THE HEART BUTTE RAWS. TIME OF EVENT
            IS ESTIMATED.

&&

BRUSDA
Local storm report, Jan 9, 3:02 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 AM MST WED JAN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     NON-TSTM WND GST BROWNING                48.56N 113.01W
01/09/2013  M61 MPH          GLACIER            MT   MESONET

            61 MPH WIND GUST IN BROWNING.

&&

BRUSDA
Local storm report, Jan 9, 3:45 AM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MST WED JAN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
01/09/2013  M58 MPH          MADISON            MT   DEPT OF HIGHWAYS

            58 MPH WIND GUST AT THE DOT SENSOR ON NORRIS HILL ON
            HIGHWAY 287.

&&

BRUSDA
Local storm report, Jan 9, 5:07 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MST WED JAN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
01/09/2013  M56 MPH          GLACIER            MT   ASOS

            56 MPH WIND GUST AT THE CUT BANK AIRPORT.

&&

BRUSDA
Local storm report, Jan 9, 5:15 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MST WED JAN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     NON-TSTM WND GST 2 NW PENDROY            48.07N 112.33W
01/09/2013  M71 MPH          TETON              MT   DEPT OF HIGHWAYS

            WIND GUST OF 71 MPH MEASURED AT PENDROY. WINDS
            SUSTAINED AT 47 MPH.

&&

NJL
Local storm report, Jan 9, 5:17 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 AM MST WED JAN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     NON-TSTM WND GST THREE FORKS             45.89N 111.55W
01/09/2013  M60 MPH          GALLATIN           MT   DEPT OF HIGHWAYS

            WIND GUST OF 60 MPH MEASURED AT THREE FORKS.

&&

NJL

Event by event

27 heavy snow, 1 blizzard. Local standard time, as filed.

Heavy Snow, Eastern Teton

When
January 9, 5:30 AM MST to January 11, 9:00 PM MST
Where
Eastern Teton forecast zone
Reported by
Trained Spotter

Heavy snow of 6.0 inches in 12 hours was reported at Fairfield, MT.

Heavy Snow, North Rocky Mountain Front

When
January 9, 11:00 AM MST to January 11, 9:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
SNOTEL

Heavy snow of 9.0 inches in 24 hours was reported at Pike Creek SNOTEL; elevation 5928 feet.

Heavy Snow, Southern Rocky Mountain Front

When
January 9, 11:00 AM MST to January 11, 9:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
SNOTEL

Heavy snow of 9.0 inches in 24 hours was reported at Wood Creek SNOTEL; elevation 5940 feet.

Heavy Snow, Southern Rocky Mountain Front

When
January 9, 11:00 AM MST to January 11, 9:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Public

Heavy snow of 12.0 inches in 24 hours was reported at Choteau, MT.

Heavy Snow, Beaverhead

When
January 10, 3:00 AM MST to January 11, 9:00 PM MST
Where
Beaverhead forecast zone
Reported by
Trained Spotter

Heavy snow of 6.0 inches in 12 hours was reported 1 mi SW of Dillon, MT.

Heavy Snow, Madison

When
January 10, 4:00 AM MST to January 11, 9:00 PM MST
Where
Madison forecast zone
Reported by
SNOTEL

Heavy snow of 15.0 inches in 24 hours was reported at Albro Lake SNOTEL; elevation 8300 feet.

Heavy Snow, Cascade

When
January 10, 5:00 AM MST to January 11, 9:00 PM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Heavy snow of 6.5 inches in 12 hours was reported at Neihart, MT.

Heavy Snow, Jefferson

When
January 10, 5:00 AM MST to January 11, 9:00 PM MST
Where
Jefferson forecast zone
Reported by
Public

Heavy snow of 6.0 inches in 12 hours was reported at Montana City, MT.

Heavy Snow, Jefferson

When
January 10, 5:00 AM MST to January 11, 9:00 PM MST
Where
Jefferson forecast zone
Reported by
Public

Heavy snow of 10.0 inches in 24 hours was reported at Clancy, MT.

Heavy Snow, Jefferson

When
January 10, 5:00 AM MST to January 11, 9:00 PM MST
Where
Jefferson forecast zone
Reported by
Trained Spotter

Heavy snow of 8.8 inches in 24 hours was reported 2 miles SE of Montana City, MT.

Heavy Snow, Cascade

When
January 10, 5:00 AM MST to January 11, 9:00 PM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Heavy snow of 16.0 inches in 24 hours was reported 6 miles SSW of Belt, MT.

Heavy Snow, Broadwater

When
January 10, 5:00 AM MST to January 11, 9:00 PM MST
Where
Broadwater forecast zone
Reported by
CoCoRaHS

Heavy snow of 8.6 inches in 24 hours was reported 12 miles E of Townsend, MT.

Heavy Snow, Toole

When
January 10, 6:00 AM MST to January 11, 9:00 PM MST
Where
Toole forecast zone
Reported by
COOP Observer

Heavy snow of 8.0 inches in 24 hours was reported 16 miles SW of Galata, MT.

Heavy Snow, Chouteau

When
January 10, 6:00 AM MST to January 11, 9:00 PM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Heavy snow of 12.0 inches in 24 hours was reported 9 miles SE of Highwood, MT.

Heavy Snow, Eastern Pondera

When
January 10, 6:00 AM MST to January 11, 9:00 PM MST
Where
Eastern Pondera forecast zone
Reported by
Trained Spotter

Heavy snow of 8.0 inches in 24 hours was reported at Conrad, MT.

Heavy Snow, Southern Lewis and Clark

When
January 10, 6:30 AM MST to January 11, 9:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Public

Heavy snow of 8.0 inches in 24 hours was reported in Helena, MT.

Heavy Snow, Hill

When
January 10, 7:00 AM MST to January 11, 9:00 PM MST
Where
Hill forecast zone
Reported by
Public

Heavy snow of 6.5 inches in 12 hours was reported at Havre, MT.

Heavy Snow, Meagher

When
January 10, 7:00 AM MST to January 11, 9:00 PM MST
Where
Meagher forecast zone
Reported by
SNOTEL

Heavy snow of 9.0 inches in 12 hours was reported at Boulder Mountain SNOTEL; elevation 7950 feet.

Heavy Snow, Judith Basin

When
January 10, 7:00 AM MST to January 11, 9:00 PM MST
Where
Judith Basin forecast zone
Reported by
Public

Heavy snow of 7.0 inches in 12 hours was reported at Hobson, MT.

Heavy Snow, Blaine

When
January 10, 7:00 AM MST to January 11, 9:00 PM MST
Where
Blaine forecast zone
Reported by
COOP Observer

Heavy snow of 8.4 inches in 24 hours was reported at Fort Belknap, MT.

Heavy Snow, Meagher

When
January 10, 7:00 AM MST to January 11, 9:00 PM MST
Where
Meagher forecast zone
Reported by
SNOTEL

Heavy snow of 12.0 inches in 24 hours was reported at Pickfoot Creek SNOTEL; elevation 6650 feet.

Heavy Snow, Hill

When
January 10, 7:00 AM MST to January 11, 9:00 PM MST
Where
Hill forecast zone
Reported by
COOP Observer

Heavy snow of 8.0 inches in 24 hours was reported 12 miles N of Hingham, MT.

Heavy Snow, Gallatin

When
January 10, 7:30 AM MST to January 11, 9:00 PM MST
Where
Gallatin forecast zone
Reported by
SNOTEL

Heavy snow of 8.0 inches in 12 hours was reported at Carrot Basin SNOTEL; elevation 9000 feet.

Heavy Snow, Fergus

When
January 10, 7:30 AM MST to January 11, 9:00 PM MST
Where
Fergus forecast zone
Reported by
Trained Spotter

Heavy snow of 12.0 inches in 24 hours was reported 2 miles SE of Lewistown, MT.

Heavy Snow, Blaine

When
January 10, 8:00 AM MST to January 11, 9:00 PM MST
Where
Blaine forecast zone
Reported by
COOP Observer

Heavy snow of 10.0 inches in 24 hours, with 1.20 inches Snow Water Equivalent, was reported at Chinook, MT.

Heavy Snow, Blaine

When
January 10, 8:00 AM MST to January 11, 9:00 PM MST
Where
Blaine forecast zone
Reported by
Trained Spotter

Heavy snow of 15.0 inches in 24 hours, with Snow Water Equivalent of 1.05 inches, was reported 1 mile SSE of Hogeland, MT.

Heavy Snow, Liberty

When
January 10, 8:00 AM MST to January 11, 9:00 PM MST
Where
Liberty forecast zone
Reported by
Trained Spotter

Heavy snow of 11.0 inches in 24 hours was reported at Joplin, MT.

Blizzard, Madison

When
January 10, 1:55 PM MST to 6:55 PM MST
Where
Madison forecast zone
Reported by
AWOS

Sustained winds of 30-37 MPH with gusts of 40-45 MPH accompanied visibility of 1/4 mile for 5 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427564, 427539, 427540, 427556, 427544, 427542, 427543, 427545, 427549, 427558, 427561, 427566, 427554, 427559, 427563, 427560, 427546, 427547, 427550, 427553, 427555, 427557, 427548, 427551, 427552, 427562, 427565, 427541.